Find meanings to words you’re unfamiliar with.
Health & Wellness
While vestibular disorders can affect individuals of any age, background, or profession, military personnel are exposed to unique circumstances that can put them at risk for certain types of inner ear damage.
The vestibular system includes the parts of the inner ear and brain that help control balance and eye movements. If the system is damaged by disease, aging, or injury, vestibular disorders can result. Common symptoms include:
Possible causes of vestibular disorders that may be prevalent in military settings include traumatic brain injury and neurotoxic vestibulopathy, particularly from certain prescribed antimalarials. Symptoms of posttraumatic stress disorder (PTSD) may also confound the diagnosis of vestibular disorders.
The risk of blast exposure to deployed US military service members is significant. Traumatic brain injury (TBI) is a frequent consequence of blast exposure. Dizziness is a common clinical finding in people with blast-induced TBI.
Many US military service members who have been exposed to blasts in Iraq and Afghanistan complain of symptoms consistent with peripheral vestibular pathology such as vertigo, gaze instability, and motion intolerance.
Neurotoxic vestibulopathy is a common but under recognized outcome following use of the neurotoxic antimalarial drug, mefloquine (also known as Lariam). In 2013, the FDA cautioned that neurological effects from mefloquine, to include dizziness, loss of balance, or ringing in the ears, could be permanent. Other possible impacts include fatigue and cognitive problems. Mefloquine has been widely used by U.S. military personnel since its introduction in the 1980s, such as during operations in Somalia in the early 1990s, during Operations Iraqi Freedom (OIF) beginning in 2003 among personnel deployed to Iraq and Kuwait, and during Operation Enduring Freedom beginning in 2001 among personnel deployed in Afghanistan, and in related operations in Africa and Southeast Asia. As documentation of mefloquine prescribing was often poor, many military personnel will not have evidence of the drug in their medical record. A history of exposure to mefloquine should be assumed if the military service member reports taking a once-weekly tablet that is white slightly smaller than dime-sized, for prevention of malaria.
PTSD and vestibular disorders share many common symptoms, such as anxiety, headaches, difficulty concentrating, and social withdrawal. Soldiers diagnosed with PTSD may also have an underlying vestibular disorder.
The path to diagnosis for military personnel and veterans generally goes through your primary care physician (PCP). However, not all PCPs are trained to recognize vestibular disorders. You may find it helpful to educate yourself about the symptoms of a vestibular disorder so you can communicate this clearly with your PCP. Becoming an advocate for your own healthcare can greatly improve your chances of receiving an accurate diagnosis during the early stages of your condition.
Defense Centers of Excellence Clinical Recommendation for Assessment and Management of Dizziness Associated with Mild TBI, September 2012.